Kansas, 2007

Hail in Kansas, July 14, 2007

July 14, 2007 · NWS DDC · 6 events in 4 counties and zones

some rather large.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated severe storms produced hail...some rather large.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 1:56 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 14, 1:56 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT SAT JUL 14 2007

.DISCUSSION...

DAYS 1-2...

WV SATELLITE INDICATES UPPER LEVEL RIDGE OF HIGH PRESSURE IN PLACE
OVER THE WESTERN STATES INFLUENCING A NORTHWESTERLY FLOW OVER THE
CENTRAL HIGH PLAINS. AN UPPER LEVEL LOW IS LOCATED JUST OFF THE
PACIFIC NW COAST AS A STRONG (120+ KT) JET IS JUST BEGINNING TO FEED
INTO IT.

FORECAST FOCUS WILL BE CHANCES FOR THUNDERSTORMS SATURDAY NIGHT AND
TEMPERATURES SUNDAY/MONDAY.

UPPER LEVEL SHORTWAVE TROUGHS WILL CONTINUE TO CYCLE AROUND THE
DESERT SW HIGH LATE SATURDAY INTO SUNDAY. A SURFACE TROUGH/BOUNDARY
STRETCHING FROM EASTERN NEBRASKA SOUTHWEST INTO NORTHWESTERN KANSAS
WILL SLOWLY MOVE SOUTHEASTWARD SATURDAY NIGHT INTO SUNDAY MORNING.
AMPLE MOISTURE (SFC DEWPOINTS IN UPPER 50S/LOW 60S) WILL BE PRESENT
AHEAD OF THE BOUNDARY. SOME MODERATE LOW LEVEL INSTABILITY WILL BE
PRESENT DUE TO MOSTLY CLEAR SKIES HAVING ALLOWED FOR WARMER TEMPS
SATURDAY AFTERNOON. ANY THUNDERSTORM DEVELOPMENT TAKING PLACE
SATURDAY AFTERNOON WOULD BE ASSOCIATED WITH THE TROUGH AND COULD
LINGER INTO SATURDAY EVENING UNTIL JUST AFTER SUNSET.
THE GFS/NAM/UKMET ARE ALL IN GENERAL AGREEMENT SITUATING THE TROUGH
ACROSS THE SOUTHEASTERN THIRD OF THE CWA TO BEGIN THE PERIOD AT 00Z
AND DROPPING IT SOUTHEASTWARD OVERNIGHT. ALL MODELS TEND TO INDICATE
LITTLE PRECIP BUT THE RUC SEEMS TO BE HANDLING THIS AFTERNOONS
DEVELOPMENT OF SHOWERS/THUNDERSTORMS IN NORTHEASTERN NEW MEXICO
FAIRLY WELL. IT TRENDS PRECIP DEVELOPING EAST/NORTHEAST INTO
SOUTHWEST KANSAS BY THIS EVENING ALONG THE TROUGH/BOUNDARY. WILL
KEEP SLIGHT POPS IN FOR TONIGHT.

A SURFACE HIGH WILL DROP SOUTH INTO EASTERN KANSAS SUNDAY AS ANOTHER
SURFACE TROUGH DEVELOPS LEE OF THE ROCKIES. THIS WILL SET UP A LOW
LEVEL SOUTHERLY FLOW PATTERN AT 850MB THAT WILL LAST THROUGH MONDAY.
THE AREA WILL UNDERGO A SLIGHT WARMING TREND EACH DAY AS THE
SOUTHERLY FLOW BECOMES MORE SOUTHWESTERLY AT TIMES THROUGH THE
PERIOD. THIS WILL ADVECT DRIER AIR (DEWPOINTS IN THE SINGLE DIGITS)
ACROSS THE AREA.

DAYS 3-7...

THE EXISTING 3-7 GRIDS WERE JUST SMOOTHED AND EXTENDED INTO DAY 8.
THE ECMWF AND GFS BOTH KEEP AN UPPER HIGH PRESSURE RIDGE OVER THE
HIGH PLAINS THROUGH THE PERIOD.  TOOK A PEAK AT THE CANADIAN...AND
IT AGREES THAT A LARGE HIGH PRESSURE RIDGE WILL BE THE RULE.  THIS
SHOULD KEEP S.W. KANSAS HOT AND DRY THROUGH THE EXTENDED PERIOD.
DID NOT SEE ANY 850 TEMP PROGS WORTHY OF A 100F FORECAST...SO STAYED
IN THE MID TO UPPER 90S...WITH THE HOTTEST SPOTS IN THE HAYS AREA.
DID ADD A FEW 20 POPS TO THE EASTERN CWA ON DAY 8...SUNDAY JULY
22ND.  THERE IS A STRANGE/ODD SHORT WAVE COMING UP FROM THE
SOUTHWEST U.S. AT THAT TIME...KNOCKING DOWN THE RIDGE TEMPORARILY
AND MAY KICK OFF A FEW STORMS IN THE DEEPER MOISTURE.

&&

.AVIATION...

AVIATION CONDITIONS LOOK TO BE VFR TODAY.  THIS IS JUST A SLIGHT
CHANCE FOR ISOLATED THUNDERSTORMS BETWEEN 22 AND 02Z THIS EVENING
FROM A HUT TO DDC TO LBL LINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  95  66  95 /  20  10   0   0
GCK  63  95  64  96 /  20  10   0   0
EHA  63  94  65  94 /  20  10   0   0
LBL  65  94  66  95 /  20  10   0   0
HYS  65  95  67  96 /  20  10   0   0
P28  68  94  68  94 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/12/12
Hazardous weather outlook, Jul 14, 3:57 AM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SAT JUL 14 2007

KSZ030-031-043>046-061>066-074>081-084>090-151000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT SAT JUL 14 2007 /357 AM MDT SAT JUL 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE STORMS WILL
CONTAIN BRIEF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Rush

When
July 14, 3:45 PM CST
Where
Rush County, Loretta
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.650, -99.180

Hail, Finney

When
July 14, 4:10 PM CST
Where
Finney County, 6.44 mi ESE of Friend
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -100.820

Hail, Meade

When
July 14, 5:08 PM CST
Where
Meade County, 2.08 mi N of Fowler
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.410, -100.200

Hail, Meade

When
July 14, 5:08 PM CST
Where
Meade County, 2.08 mi S of Fowler
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.350, -100.200

Hail, Meade

When
July 14, 5:40 PM CST
Where
Meade County, 9.06 mi ESE of Meade State Park
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -100.260

Hail, Haskell

When
July 14, 6:05 PM CST
Where
Haskell County, 0.69 mi N of Satanta
Measured
0.75 in hail
Reported by
Public
Coordinates
37.440, -100.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51249, 51250, 51251, 51252, 51253, 51254.